Alert archive / Wyoming / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 28, NWS Riverton, WY

July 4, 2009Fremont County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 4, 2009, 3:34 PM MDT for Fremont County, Wyoming. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2009, 3:34 PM MDT (21:34 UTC)
Expired
Jul 4, 2009, 4:15 PM MDT
In force
41 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.6 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2009-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2009-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:19 PM MDT, 15 minutes earlier.

Area forecast discussion, Jul 4, 3:19 PM MDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
319 PM MDT SAT JUL 4 2009

.SHORT TERM...TONIGHT THROUGH TUESDAY

CONVECTION UNDERWAY ACROSS MOST OF THE AREA THIS AFTERNOON. THE
NORTHWEST AND SOUTH ARE SEEING THE MOST ACTIVITY THROUGH 21Z.
EXPECT OTHER AREAS TO FILL IN AS THE DAY GOES INTO THE EVENING.
KEEPING A CLOSE EYE ON NATRONA COUNTY DUE TO RECENT FLOODING ISSUES.
UPPER LEVEL SYSTEM NEARING NW WY AT 21Z AND THIS WILL MOVE ACROSS
THE NORTH TONIGHT. THIS WILL AID IN KEEPING CONVECTION GOING WELL
INTO THE EVENING HOURS IN THE CENTRAL AND EAST. HAVE ADJUSTED
PRECIP CHANCES A LITTLE TONIGHT TO REFLECT THINKING. KEEPING SMALL
HAIL...GUSTY WIND AND HEAVY RAIN IN THE FORECAST THROUGH MIDNIGHT.
SUNDAY WILL SEE CONVECTION FIRE UP AGAIN IN THE AFTERNOON THROUGH
THE EVENING HOURS IN MOST AREAS. THE MODELS CONTINUE TO HINT AT A
WEAK SHORTWAVE IN THE FLOW SUNDAY PM. PRECIPITABLE WATER VALUES ARE
FORECAST FROM ONE HALF TO THREE QUARTERS OF AN INCH OVER THE REGION.
DEWPOINTS IN THE CENTRAL AND EAST SHOULD STILL BE FAIRLY HIGH TO
SUPPORT A FEW STRONG STORMS WITH HAIL AND HEAVY RAIN SUNDAY AFTERNOON
AND EVENING. MONDAY AND TUESDAY WILL SEE LESS CONVECTION AS DRIER
AIR BEGINS TO PUSH INTO THE REGION FROM THE SOUTHWEST. THE UPPER
RIDGE MOVES OVER THE AREA MONDAY AND THEN TO OUR EAST ON TUESDAY
SETTING UP A SW FLOW ALOFT. WILL SEE BREEZY AREAS ON TUE AS WELL.
BEST CHANCE OF STORMS MONDAY LOOKS TO BE OVER THE NORTH AND
NORTHEAST ZONES WITH ISOLATED ACTIVITY ELSEWHERE. ON TUESDAY THE
FAR NORTH AND NORTHEAST ZONES WILL SEE ISOLATED ACTIVITY. TEMPS
WILL BE WARMING UP THROUGH THE SHORT TERM WITH 80S TO AROUND 90 ON
MONDAY THEN 80S AND 90S ON TUESDAY FOR THE LOWER ELEVATIONS.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

ECMWF/GFS AND GEFS MEAN CONTINUE IN GOOD AGREEMENT WITH CLOSED LOW
OFF OF NW COAST EJECTING SEVERAL SHORTWAVES NE INTO CENTRAL CANADA
OVER STRONG RIDGE OVER THE PLAINS. WYOMING WILL MOSTLY REMAIN
UNDER INFLUENCE OF DRY AND WARM SOUTHWEST FLOW WITH SHORTWAVES
PUSHING MOSTLY DRY FRONTS INTO THE NORTH TUESDAY NIGHT AND
WEDNESDAY NIGHT. FORECAST KEEPS LOW POPS NEAR THE FRONT ACROSS
THE FAR NORTH. H7 TEMPERATURES ACROSS THE SOUTH AND CENTRAL FROM
16C-18C...SO BREEZY TO WINDY AND VERY DRY CONDITIONS WILL RESULT
IN TEMPERATURES IN THE MID 80S TO MID 90S ALONG WITH LOW RH/S
MOSTLY IN THE 10-15 PERCENT RANGE. THIS PATTERN WILL DRY OUT FINE
FUELS AND INCREASE THE FIRE DANGER THROUGH THE WEEK. UPPER LOW
OVER THE NORTHWEST TO WEAKEN/FILL FRIDAY AND SATURDAY WITH UPPER
HIGH CENTERED OVER NEW MEXICO STRENGTHENING AND EXPANDING ACROSS
THE ROCKY MOUNTAIN REGION. THIS PATTERN SHOULD BRING BACK THE
RETURN OF MONSOONAL MOISTURE NEXT WEEKEND WITH FORECAST BRINGING
SLIGHT CHANCES OF LATE DAY THUNDERSTORMS OVER THE SOUTHWEST
SATURDAY.

&&

.AVIATION...
MOISTURE TRAPPED BENEATH AN UPPER LEVEL HIGH PRESSURE SYSTEM WILL
REMAIN OVER WYOMING TONIGHT AND SUNDAY. THUNDERSTORMS WITH THE
CAPABILITY OF PRODUCING HEAVY RAIN AND LARGE HAIL WILL CONTINUE
THROUGH AROUND 03Z ACROSS MOST OF THE REGION...BUT COULD CONTINUE
THROUGH 05Z IN NATRONA AND JOHNSON COUNTIES. THESE STORMS WILL
GENERALLY PRODUCE MVFR VISIBILITIES...BUT BRIEF IFR CONDITIONS ARE
POSSIBLE. VFR CONDITIONS AND LIGHT WINDS ARE EXPECTED ACROSS THE
REGION AFTER 08Z...BUT PATCHY DENSE FOG WILL BE POSSIBLE IN THE
VICINITY OF KRIW...KLND AND KCPR FROM 08Z THROUGH 15Z SUNDAY.
SLIGHTLY DRIER...WEST FLOW WILL MOVE ACROSS WYOMING SUNDAY...BUT
ISOLATED SHOWERS AND THUNDERSTORMS WILL SUNDAY AFTERNOON AND EVENING
WITH BRIEF MVFR CONDITIONS POSSIBLE AT TAF SITES.

&&

.FIRE WEATHER...
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TONIGHT AND AGAIN
SUNDAY AFTERNOON AND EVENING AS THE MOISTURE REMAINS OVER THE REGION.
DRIER AIR WILL BE PUSHING INTO THE SOUTHWEST ZONES MONDAY AND
OVER MUCH OF THE REGION ON TUESDAY. THIS WILL BRING A DECREASE IN
SHOWER AND THUNDERSTORM COVERAGE MONDAY AND TUESDAY. TEMPERATURES
WILL BE MUCH WARMER MONDAY AND TUESDAY WITH LOWER AFTERNOON
RELATIVE HUMIDITY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR
LONG TERM...AEM
AVIATION...SMITH
FIRE WEATHER...AR
Hazardous weather outlook, Jul 4, 5:00 AM MDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SAT JUL 4 2009

WYZ001>020-022>030-051100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

MONSOONAL MOISTURE WILL CONTINUE TO BE PREVALENT OVER WYOMING TODAY
AND TONIGHT...WITH SHOWERS AND THUNDERSTORMS AGAIN EXPECTED.
VERY HEAVY RAINFALL...LIGHTNING...SMALL HAIL AND GUSTY WINDS TO 45
MPH ARE LIKELY FROM THE STRONGER STORMS. FLASH FLOODING WILL ALSO
CONTINUE TO BE A THREAT UNDER SLOW MOVING OR TRAINING THUNDERSTORMS.
VERY STRONG STORMS ARE POSSIBLE OVER NATRONA AND JOHNSON COUNTIES...
WHERE LARGE HAIL OF ONE INCH OR GREATER AS WELL AS 60 MPH WINDS COULD
OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THUNDERSTORM THREAT LESSENS SUNDAY...AND EVEN FURTHER ON
MONDAY AS MUCH DRIER AND WARMER MOVES IN.

HOT...DRY AND BREEZY TO WINDY CONDITIONS OVER SOUTH AND CENTRAL
WYOMING TUESDAY THROUGH THURSDAY WILL INCREASE THE FIRE DANGER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT RAINFALL...ANY WIND GUSTS IN
EXCESS OF 40 MPH OR HAIL TODAY AND TONIGHT.  THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 4, 12:31 PM MDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1231 PM MDT SAT JUL 4 2009

WYZ007-009-020-041930-
BIGHORN MOUNTAINS SOUTHEAST-NATRONA COUNTY LOWER ELEVATIONS-OWL CREEK
AND BRIDGER MOUNTAINS-
1231 PM MDT SAT JUL 4 2009

...THUNDERSTORMS ARE FORMING IN NORTHERN NATRONA COUNTY...

AT 1225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS DEVELOPING IN NORTHERN NATRONA COUNTY. THESE
THUNDERSTORMS WERE MOVING SOUTHEAST AT 20 MPH.

THE STORMS WILL BE MOVING TOWARD HIGHWAY 20 26 BETWEEN WALTMAN AND
NATRONA THROUGH 1 PM. THEN THE SHOWERS AND STORMS WILL MOVE TO THE
SOUTHEAST TOWARD THE CASPER AIRPORT BY 2 PM AT THEIR CURRENT SPEED.

PEA TO MARBLE SIZE HAIL IS POSSIBLE WITH SOME OF THE STRONGER STORMS.
RAINFALL AMOUNTS AROUND ONE-HALF INCH ARE POSSIBLE WITH SOME OF THE
STORMS.

RESIDENTS IN NORTHERN AND CENTRAL NATRONA COUNTY...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

REPORT HEAVY RAIN AND HAIL TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448. STAY TUNED FOR ADDITIONAL STATEMENTS
DURING THE AFTERNOON FOR NATRONA COUNTY AS STORMS CONTINUE TO FORM.

LAT...LON 4342 10670 4307 10674 4309 10739 4341 10746
TIME...MOT...LOC 1823Z 281DEG 22KT 4321 10705

AR
Special weather statement, Jul 4, 1:27 PM MDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
127 PM MDT SAT JUL 4 2009

WYZ028>030-042130-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
INCLUDING THE CITIES OF...ROCK SPRINGS...GREEN RIVER...WAMSUTTER
127 PM MDT SAT JUL 4 2009

...ISOLATED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SWEETWATER
COUNTY THIS AFTERNOON...

ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN SOUTHERN
SWEETWATER COUNTY EARLY THIS AFTERNOON AND ARE EXPECTED TO SPREAD
NORTHWARD ACROSS THE COUNTY AND CONTINUE THROUGH 4 PM MDT. SHOWERS
AND THUNDERSTORMS WILL PRODUCE RAINFALL AMOUNTS OF ONE QUARTER OT
ONE HALF AN INCH WITH UP TO ONE INCH POSSIBLE IN STRONGER
THUNDERSTORMS. STRONGER THUNDERSTORMS WILL ALSO GENERATE WIND
GUSTS UP TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL.

SMITH
Special weather statement, Jul 4, 2:40 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
240 PM MDT SAT JUL 4 2009

WYZ012-013-042130-
JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS-
240 PM MDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR TETON COUNTY UNTIL 330 PM MDT...

AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RAFTER J RANCH...OR NEAR JACKSON...MOVING
EAST AT 10 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN SOUTHERN TETON COUNTY...INCLUDING THE LOCATIONS OF
RAFTER J RANCH...U.S. HWY 26/89 MILE MARKER 150 AND JACKSON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4362 11059 4338 11048 4332 11089 4349 11097
TIME...MOT...LOC 2040Z 252DEG 7KT 4343 11081

SMITH
Special weather statement, Jul 4, 3:33 PM MDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
333 PM MDT SAT JUL 4 2009

WYZ015-016-042215-
UPPER WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-
333 PM MDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR FREMONT COUNTY UNTIL 415 PM
MDT...

AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HWY JCT 26 AND UNION PASS
RD...OR 10 MILES NORTHWEST OF DUBOIS...MOVING SOUTHEAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN NORTHWESTERN FREMONT COUNTY...INCLUDING THE LOCATIONS OF
HWY JCT 26 AND UNION PASS RD...U.S. HWY 287/26 MILE MARKER 50 AND
DUBOIS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4360 10945 4339 10955 4359 10987 4366 10983
TIME...MOT...LOC 2133Z 294DEG 8KT 4361 10981

SMITH

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:01 PM MDTSevere Thunderstorm WarningRIWLincoln48 min
Jul 3, 6:21 PM MDTFlash Flood WarningRIWNatrona6 hr
Jul 3, 8:46 PM MDTSpecial Weather StatementRIWSweetwater59 min
Jul 3, 10:50 PM MDTSpecial Weather StatementRIWHot Springs70 min
Jul 4, 12:31 PM MDTSpecial Weather StatementRIWNatrona59 min
Jul 4, 3:33 PM MDTSpecial Weather StatementRIW42 min
Jul 4, 4:06 PM MDTSpecial Weather StatementRIWTeton39 min
Jul 4, 4:09 PM MDTSpecial Weather StatementRIWSweetwater51 min
Jul 4, 4:16 PM MDTSevere Thunderstorm WarningRIWFremont59 min
Jul 4, 4:33 PM MDTSpecial Weather StatementRIW57 min
Jul 4, 5:13 PM MDTSevere Thunderstorm WarningRIWFremont77 min
Jul 4, 5:21 PM MDTSpecial Weather StatementRIW39 min
Jul 4, 5:33 PM MDTSpecial Weather StatementRIW42 min
Jul 4, 5:55 PM MDTSpecial Weather StatementRIW50 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.